Hail, Webster
- When
- January 2, 3:00 AM CST
- Where
- Webster County, 1.52 mi NE of Sibley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.544, -93.280
Quarter size hail fell just east of Sibley.
A strong negatively tilted upper level trough of low pressure quickly traversed east northeast across the Texas Hill Country into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the morning through the early afternoon hours on January 2nd. Ahead of this trough, a warm front lifted north to near the Interstate 20 corridor of East Texas and North…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong negatively tilted upper level trough of low pressure quickly traversed east northeast across the Texas Hill Country into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the morning through the early afternoon hours on January 2nd. Ahead of this trough, a warm front lifted north to near the Interstate 20 corridor of East Texas and North Louisiana, and was characteristic of a much warmer, more humid, and unstable air mass with dewpoints rising into the lower and middle 60s. Large scale forcing increased ahead of the trough during the early morning hours of the 2nd, resulting in scattered showers and thunderstorms developing over portions of East Texas and Northwest Louisiana. Given the increased instability aloft, an isolated severe thunderstorm developed over Webster Parish during the early morning, resulting in a report of quarter size hail near Sibley. Scattered to numerous showers and thunderstorms, some strong to severe, developed farther west around and shortly after daybreak on the 2nd across portions of East Texas, and quickly spread east northeast across the lower Toledo Bend Country into Northcentral Louisiana. Numerous reports of marginally severe hail and damaging winds were received across these areas, before these storms raced out of the area by midday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 2, 2:58 AM CST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
258 AM CST Mon Jan 2 2017
.DISCUSSION...
Strong convection already developing in an area of strong
isentropic lift just south of our region as well as across
portions of NW LA and into SW AR. VAD Wind Profiler from 88D
indicates that 5kft winds are approaching 40kts from the SSW.
Likely that the activity across SW AR and NW LA is elevated in
nature resulting in a hail threat given that the warm front as of
08z was located near a Tyler...Center...Natchitoches to Natchez
line. As the convection to our south lifts northward along with
the northward moving warm front...will need to monitor the
likelihood of this convection becoming more surface based with
time which would in turn result in a wind and/or isolated tornado
threat.
Otherwise...areas of dense fog continues to be a problem across
much of the Four State Region this morning. Current Dense Fog
Advisory runs through 6 AM this morning and thinking is that as
the warm front moves northward this morning...near or in the
vicinity of the I-20 corridor by 6 AM...the warm sector airmass
should have enough mixing associated with it that fog should mix
out as well. That might not be the case with the dense fog north
of the I-20 corridor across SE OK...the northern third of NE TX
into S AR so will need another update at 12z and will determine
what to do with the present Dense Fog Advisory at that time.
Otherwise...our big weather maker for the day in the form of a
vigorous upper level trough was located across the TX Hill Country
early this morning with developing convection from Junction City
and Stephenville to near Wichita Falls Texas and Lawton Oklahoma.
Short term progs are in good agreement with this upper trough
becoming more negatively tilted as it moves into Central Texas and
into the Middle Red River Valley of NE TX/SE OK and SW AR through
the late morning and early afternoon hours. The warm front by late
morning should be in the vicinity of the AR/LA border and this
will result in a severe weather threat across all but our extreme
northern zones throughout the day today. Large hail and damaging
thunderstorm wind gusts appear the main threat but backing of sfc
winds in the warm sector will also pose a tornado threat and
earlier discussion with the Storm Prediction Center suggests that
a Tornado Watch will become necessary later this morning to the
east of Severe Thunderstorm Watch #001 currently in effect just to
our west. The good news is that this trough is a very quick mover
with the intense convection expected to be east of our eastern
most zones by mid aftn as dry slotting quickly fills in behind the
convection.
Did not make too many significant changes to the extended package
given the serious concern to the short term but the big cool down
will commence late Tuesday and Tuesday Night in the form of a
strong cold front. This front is a little slower in the latest
short term progs compared to this time yesterday given its very
shallow nature initially but kept the post frontal airmass and
extended periods dry through Friday with perhaps some returning
moisture for next weekend resulting in the need for some small
pops. The ECMWF is much colder in the Wed through Fri timeframe
than the GFS and it does try to generate some precipitation late
Thu through Fri in association with a reinforcing shot of colder
air. Seeing that the ECMWF continues to struggle with any sort of
consistency with its precip generation with this second intrusion
of cold air by late week...will leave any winter precipitation
mention out for now.
Thanks for coordination this morning SPC and neighboring offices.
Prelims to follow...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 50 73 44 / 100 10 0 10
MLU 73 52 75 46 / 100 10 0 10
DEQ 67 42 67 35 / 100 10 10 10
TXK 68 48 69 39 / 100 10 0 10
ELD 69 47 71 42 / 100 10 0 10
TYR 73 48 71 38 / 100 10 0 10
GGG 75 48 72 40 / 100 10 0 10
LFK 75 48 75 44 / 100 10 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 6 AM CST early this morning for ARZ050-
051-059>061-070>073.
LA...Dense Fog Advisory until 6 AM CST early this morning for
LAZ001>006-010>014-017>022.
OK...Dense Fog Advisory until 6 AM CST early this morning for OKZ077.
TX...Dense Fog Advisory until 6 AM CST early this morning for TXZ097-
112-126-137-138-150-151-153-166-167.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1100 AM CST SUN JAN 1 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1100 AM CST SUN JAN 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... VISIBILITIES WILL IMPROVE THROUGH THE DAY TODAY...WITH ISOLATED TO SCATTERED SHOWERS POSSIBLE. SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AREAS OF DENSE FOG WILL LIKELY REDEVELOP AS WELL ACROSS PORTIONS OF DEEP EAST TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST ARKANSAS. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE TEXAS HILL COUNTRY AFTER MIDNIGHT TONIGHT WITH STRONG TO SEVERE THUNDERSTORMS LIKELY ACCOMPANYING THE STORM SYSTEM. THESE STORMS COULD MOVE INTO THE SOUTHERN HALF OF NORTHEAST TEXAS NEAR OR JUST BEFORE 6 AM MONDAY MORNING. THESE STORMS COULD PRODUCE STRONG AND DAMAGING WIND GUSTS...ALONG WITH LARGE HAIL AND ISOLATED TORNADOES. THE MORE SIGNIFICANT SEVERE WEATHER THREAT WILL LIKELY HOLD OFF UNTIL JUST AFTER SUNRISE MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... STRONG TO SEVERE THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON MONDAY...ENCOMPASSING MAINLY THE SOUTHERN HALF OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THE STORMS WILL BE QUICK MOVERS WITH THE WORST OF THE WEATHER EXPECTED TO BE EAST OF THE FOUR STATE REGION BY MONDAY AFTERNOON. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES CERTAINLY CANNOT BE RULED OUT. MUCH COLDER TEMPERATURES WILL BEGIN MOVING INTO THE REGION LATE ON TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT APPEARS THAT MOSTLY DRY CONDITIONS WILL ACCOMPANY THIS COLDER AIRMASS...AT LEAST UNTIL FRIDAY INTO SATURDAY WHEN SMALL CHANCES FOR PRECIPITATION RETURN TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS COULD BE NEEDED JUST PRIOR TO SUNRISE MONDAY MORNING...BUT WILL MORE LIKELY BE NEEDED AFTER SUNRISE ON MONDAY.
Special Weather Statement
National Weather Service Shreveport LA
224 AM CST MON JAN 2 2017
LAZ001>003-012-020915-
Bossier LA-Bienville LA-Caddo LA-Webster LA-
224 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHEASTERN
CADDO...NORTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES
UNTIL 315 AM CST...
At 223 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Stonewall, or 16 miles south of Bossier City, moving
northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Minden, Haughton, Sibley, Doyline, Dubberly, Dixie Inn, Heflin,
Curtis, Caspiana, Taylortown, Lake Bistineau South, Elm Grove, Plum
Orchard Landing, Koran, Ninock, Gilark, Noles Landing, Lake Bistineau
North, Mc Dade and Ogden.
LAT...LON 3224 9348 3224 9361 3227 9361 3232 9366
3232 9369 3272 9334 3260 9318 3259 9318
3259 9316 3254 9310
TIME...MOT...LOC 0823Z 221DEG 29KT 3230 9358
12The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail fell just east of Sibley.
A tree was downed on Highway 485 just south of the compactor station.
A large tree was downed across Highway 1 just north of the Cypress community.
Trees down on Highway 8 east of Colfax.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666206, 666209, 666207, 666208.